Hi, I'm Rachael and i'm 21 and suffer with MS and have recently been diagnosed.
While trying to figure out what my own trigger/ triggers could be I have found some interesting things that I think some females and maybe males may have an interest in.
Glutamate excitotoxicity contributes to oligodendrocyte and tissue damage in multiple sclerosis (MS). Intriguingly, glutamate level in plasma and cerebrospinal fluid of MS patients is elevated, a feature which may be related to the pathophysiology of this disease.
I have found some articles that link Medroxyprogesterone acetate (depo-provera) to exacerbated glutamate excitotoxicity. So this has inclined me to assume that this could at the very least an MS trigger?
Does anyone know anything more about this that could help me? Or if anyone has any neurological symptoms after taking the depo-provera?!
One thing is certain I won't be taking this nasty drug again.
I havent really had any neuro symptoms. But i was on lupron depot shot, for endometriosis, and since going on the shot my health has gone to helll. I was just diagnosed with fibromyalgia(which is possibly neurological, thats what my rheumatologist said) and i have a feeling i have somethingi autoimmune going on, but all my tests have been negative. Im not sure, im still trying to do some research whether there is a link between the depot shots and autoimmune reactions??
Im so sick of feeling stupid when i suggest that it was the shot that could be causing all my problems :S
The following user gives a hug of support to Jaynelovesyou: Rach7788 (12-02-2011)
What I find most interesting is the fact that depo-provera causes glutomate excitotoxicity, high levels of glutomate which damage or kill nerve cells, excitotoxicity can cause any number of diseases including alzheimers, huntingtons, multiple sclerosis and parkinsons. The thing that is most interesting to me is the fact that in the cerebrospinal fluid of patients with MS there is increased levels of glutomate excitotoxicity. Surely there is some sort of link between that? It has to be more than a simple coincidence?
You will also find a lot of info linking it to Fibromyalgia which again could be coincidence but regardless of that it seems like a pretty nasty drug and it has been found to cause some neurological and memory problems in rats, breast cancer in dogs and also cancer in monkeys.
Hope this has helped you a bit, obviously none of this is set in stone and it's just my own personal perspective at the moment after doing a bit of online reading!!
Finally!-Someone that believes that Depo Provera causes MS symptoms.
I was diagnnosed 12 years ago with MS due to optic neuritis, foot drop, hip pain and fatigue in the AM, elevated IGG levels in my spinal fluid and two brain lesions on MRI. I took Depro following my first pregnancy since I was nursing and it was recommended to not interfere with milk production. I aquired MS symptoms mentioned above soon after I received Depo.
After thinking constantly about "how did I get this?" I remembered that 6 years prior I had taken Depo Provera for 6 months with some similar symptoms. After several months of discontinuing the drug, the symptoms resolved. I have thought for the last 12 years that my MS diagnosis was triggered by Depo Provera. I have shared this concern with three neurologists, one specializing in MS. All three denied the correlation however I still believe that Depo Provera caused my optic neuritis and other MS diagnosing symptoms.
Today I am symptom free/all resolved but tagged for life with the diagnosis MS that has prevented me from obtaining health insurance. I am preganant now with my second child and hoping that MS symptoms do not reappear following birth. Thank you for sharing your story!
Wow interesting. I too had the depo for about a year I think. Can't remember why I came off it but it messed me up for a while after i stopped it and went back to the pill. Think i was about 19 or so (unsure exactly). I am now 35 and have hashimoto's thyroiditis (hypo), fibromyalgia, IBS and sinusitis. Plus lactose (and i believe wheat) intolerance. I know you are talking about MS but as you say it's a nasty drug, who knows what else it can do to the body.
I am also trying to figure out my triggers and why this all started. Think I will try to look into this.
It sounds like you may be overpopulated with yeast. Sinusitis, fibromyalgia, lactose and glutuen intolerances have been related to overproduction of yeast in the digestive track. Yeast loves sugar and populates from consuming it. Yeast also prevents the digestive system from absorbing important vitamins and nutrients that could be leading to your symptoms.
Going on a yeast detox by eliminating sugar, yeast products like wine/beer, cheeses, bread, crackers and adding coconut oil to foods for cooking will help eliminate the yeast production in your body that is causing your symptoms. It is really hard to eliminate these foods daily and you will go through what is called the dying phase where you will feel lethargic and weak. I weighed 107 pounds and lost 8 pounds in two weeks as well as had more energy and less muscle pain and fatigue and my sinusitis resolved.
Just something to think about and consider.
Last edited by alynne19; 06-02-2012 at 06:12 PM.
The Following User Says Thank You to alynne19 For This Useful Post: gbear76 (06-02-2012)
I was on depo for 3 injections. I gained 50 lbs. Joint hurt every day. My whole body swelled up. Acme hair started falling out, depression, fatigued headaches, biggest mistake i have ever made. I am now having same type symptoms from 9 years ago... ana positive 1:1260.. feel horrible. I KNOW THAT DEPO WAS THE REASON FOR THE CHANGES IN MY BODY. PURE POISON. REPHRASE.. I AM SO SICK AND LOST IN THIS WHOLE DIAGNOSING NIGHTMARE